A British woman tried taking the shortcut to a slimmer body by buying diet pills but instead ended up with permanent health problems.
Natalie Penney, 24, looked at a photo after a night out and decided it was time for a change. In her quest for the “perfect body,” she found diet pills on Amazon for a low price and ordered them, the Daily Mail reported.
“I never had a good education about food,” Penney said. “All I knew is there were other girls skinnier than me on nights out and I wanted to look like them, but still allow myself pizzas and chips at the end of the night.”
She ignored the fact that the pills came in an unlabeled bottle and after six weeks, she started noticing some unusual side effects.
“The pills did initially ‘work’ and gave me the body I'd wanted, but the side effects were horrific,” Penney said. “I was sweating so badly I'd wear sanitary towels under my arms and I woke up every day with my heart racing. The only way to describe it is as though I was running around the office at 100 mph, when actually I was just walking. Everything felt sped up.”
“I stopped taking the pills after six weeks because I was happy with my size, but the symptoms carried on,” Penney explained. “I hadn't told anyone about it, so I just tried to ignore them. Some days it would be my heart racing, other times I wouldn't be able to sleep, and I noticed the sweating nearly every day. I played netball and it became so uncomfortable.'
Then one day, Penney realized she could no longer ignore the symptoms. She collapsed in her Greater Manchester home and woke up feeling dizzy and short of breath.
“It was just me and my mum living together at the time and she was out one day,” she said. “All I remember is waking up on the living room floor with our sausage dog Dexter licking my face." She called emergency services and described her symptoms. The operator sent an ambulance immediately.
“I was scared but it was a relief to think I might finally find out what was wrong with me. They kept me in overnight and after doing some tests, said I might be suffering from atrial tachycardia, or abnormal and increased heart rhythm.”
The doctors asked Penney if she was using any drugs. Penney denied it at first but then remembered the diet pills. She gave the doctors one of the mysterious pills so they could examine it and they were able to find the cause of Penney’s sickness.
One of the primary ingredients in Penney’s diet pills was ephedrine, a stimulant that is widely illegal when used for weight loss. It burns body fat through thermogenesis, stimulating the nervous system and circulation.
When taken regularly, ephedrine can put tremendous pressure on the heart and may cause heart attacks, stroke, anxiety, insomnia, psychosis, hypertension, tachycardia and kidney damage. It can also lead to death.
“When I look back now, I can't believe I was so stupid to take something that I knew nothing about,” Penney said. “I was ashamed and horrified about what I might have done to myself, as a result of wanting to be a bit thinner.They also said it's a good job I stopped taking the pills when I did and passing out was a blessing in disguise.”
Enough damage was done that Penney had to wear a heart monitor for two years and doctors say her heart will never fully recover.
Penney said she is living a much healthier lifestyle now and hopes that other women will avoid making the same mistake she made.
“Now I'm a marketer with a health company — where I met my boyfriend Jonathan — and the two of us are all about clean living and exercise,” Penney said. “I'd never dream of trying a quick fix to lose weight ever again.Somebody could just take one dodgy diet pill and be paying the price for the rest of their life."
Photo Credit: Twitter via Lift Bump